Pennsylvania, 2001

High Wind in Pennsylvania, February 10, 2001

February 10, 2001 · NWS PBZ · 4 events in 4 counties and zones

A strong area of low pressure moving across the region produced a brief period of high winds across portions of western Pennsylvania. Numerous large trees and power lines were downed by the high wind, with the majority of the damage occurring along the higher elevations of the eastern portions of the four-county area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong area of low pressure moving across the region produced a brief period of high winds across portions of western Pennsylvania. Numerous large trees and power lines were downed by the high wind, with the majority of the damage occurring along the higher elevations of the eastern portions of the four-county area. One gust to 64 MPH was recorded at the DuBois-Jefferson County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 10:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 9, 10:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EST FRI FEB 9 2001

ISSUING A QUICK UPDATE TO CLEAN UP TIMING OF THE END OF THE PRECIP.

.PBZ...
MD...HIGH WIND WARNING UNTIL 400 AM EST SATURDAY FOR ZONE MDZ001.
OH...WIND ADVISORY UNTIL 200 AM EST SATURDAY FOR ZONES
     OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...HIGH WIND WARNING UNTIL 400 AM EST SATURDAY FOR ZONES
     PAZ023...PAZ030...PAZ032.
WIND ADVISORY UNTIL 400 AM EST SATURDAY FOR ZONES
     PAZ007>009...PAZ013>016...PAZ020>022...PAZ029...PAZ031.
WV...HIGH WIND WARNING UNTIL 400 AM EST SATURDAY FOR ZONES
     WVZ023...WVZ041.
WIND ADVISORY UNTIL 400 AM EST SATURDAY FOR ZONES
     WVZ001>004...WVZ012...WVZ021>022.

In the hours before

Special weather statement, Feb 10, 12:45 AM EST, 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 AM EST SAT FEB 10 2001

...HIGH WIND UPDATE...

JUST AS THE RAIN ENDS IN YOUR AREA...THERE CAN SUDDEN WIND GUSTS OF
OVER 50 MPH. OVER HIGHER ELEVATIONS...GUSTS CAN GO OVER 60 MPH.
BEWARE OF FLYING DEBRIS...DOWNED TREE LIMBS...AND POWER
INTERRUPTIONS.

THE RAIN WILL END ALONG INTERSTATE 79 AND THE PITTSBURGH AREA BY 1
AM. ALONG U. S. ONE NINETEEN AND THE WEST SLOPES OF THE APPALACHIAN
MOUNTAINS...RAIN WILL END BY 2 AM OR 2:30 AM. WINDS WILL BEGIN TO
DECREASE AFTER 4 AM. BY DAYBREAK...IT WILL BE MUCH COLDER...AS
TEMPERATURES WILL HAVE PLUNGED INTO THE 30S.

GIORDANO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Fayette

When
February 10, 1:00 AM EST to 2:00 AM EST
Where
Fayette forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT

High Wind, Indiana

When
February 10, 1:00 AM EST to 2:00 AM EST
Where
Indiana forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT

High Wind, Jefferson

When
February 10, 1:00 AM EST to 2:00 AM EST
Where
Jefferson forecast zone
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

High Wind, Westmoreland

When
February 10, 1:00 AM EST to 2:00 AM EST
Where
Westmoreland forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230944, 5230945, 5230946, 5230947.